Alert archive / Indiana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 95, NWS Indianapolis, IN

July 8, 2016Lawrence County, Martin County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 8, 2016, 5:53 PM EDT for Lawrence County, Martin County, Indiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2016, 5:53 PM EDT (21:53 UTC)
Expired
Jul 8, 2016, 6:28 PM EDT
In force
35 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Lawrence County, IN, Martin County, IN

The radar

The Evansville,IN radar (KVWX), 100 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1584 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1584 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

768 
WUUS53 KIND 082153
SVRIND
INC093-101-082245-
/O.NEW.KIND.SV.W.0095.160708T2153Z-160708T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
553 PM EDT FRI JUL 8 2016

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MARTIN COUNTY IN SOUTHWESTERN INDIANA...
  SOUTHWESTERN LAWRENCE COUNTY IN SOUTH CENTRAL INDIANA...

* UNTIL 645 PM EDT

* AT 553 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
  SHOALS...OR 19 MILES WEST OF BEDFORD...MOVING SOUTHEAST AT 30 MPH.

  HAZARD...PING PONG BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  SHOALS...MITCHELL...HURON...ROLAND...BURNS CITY...INDIAN SPRINGS...
  WILLIAMS AND LACY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3875 8692 3881 8692 3882 8690 3887 8690
      3888 8689 3873 8642 3869 8645 3869 8668
      3856 8668
TIME...MOT...LOC 2153Z 301DEG 26KT 3878 8684 

HAIL...1.50IN
WIND...<50MPH
 
$$

KOCH
2 follow-up statements
456 
WWUS53 KIND 082208
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
608 PM EDT FRI JUL 8 2016

INC093-101-082245-
/O.CON.KIND.SV.W.0095.000000T0000Z-160708T2245Z/
MARTIN IN-LAWRENCE IN-
608 PM EDT FRI JUL 8 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR CENTRAL MARTIN AND SOUTHWESTERN LAWRENCE COUNTIES...

AT 608 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SHOALS...OR 15
MILES SOUTHWEST OF BEDFORD...MOVING SOUTHEAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
SHOALS...MITCHELL...HURON AND ROLAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3874 8689 3875 8678 3877 8675 3877 8672
      3881 8669 3873 8642 3869 8645 3869 8668
      3856 8668
TIME...MOT...LOC 2208Z 300DEG 23KT 3873 8674 

HAIL...1.00IN
WIND...<50MPH
 
$$

KOCH
985 
WWUS53 KIND 082228
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
628 PM EDT FRI JUL 8 2016

INC093-101-082238-
/O.CAN.KIND.SV.W.0095.000000T0000Z-160708T2245Z/
MARTIN IN-LAWRENCE IN-
628 PM EDT FRI JUL 8 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MARTIN AND
SOUTHWESTERN LAWRENCE COUNTIES IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS
BEEN CANCELLED.

LAT...LON 3874 8689 3875 8678 3877 8675 3877 8672
      3881 8669 3873 8642 3869 8645 3869 8668
      3856 8668
TIME...MOT...LOC 2227Z 301DEG 26KT 3866 8658 

$$

KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 4:40 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 8, 4:40 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
440 PM EDT FRI JUL 8 2016

.UPDATE...
The Aviation Section has been updated below.

&&

.SYNOPSIS...
Issued at 151 PM EDT Fri Jul 8 2016

A quick moving cold front will sweep across Indiana late this
afternoon and evening...bringing chances for more showers and
storms. However...by late tonight cooler and less humid air...associated
with High pressure over the upper midwest...will push into the
state.

The High is expected to linger across Indiana and the Ohio Valley
through the weekend...providing pleasant temperatures along with
dry weather.

Another Frontal system is expected to arrive near the middle of
the next work week and storm chances will return.

&&

.NEAR TERM /Tonight/...

Issued at 151 PM EDT Fri Jul 8 2016

Surface analysis early this afternoon shows low pressure in place
across the Great Lakes with a trough of low pressure stretching
southwest across eastern illinois. Some TSRA were developing along
a boundary across Lake Michigan. It is along and ahead this
boundary within the trough that we will watch for convective
development late this afternoon and evening. Meanwhile...much of
central Indiana remained in the very warm and humid air mass with
dew point temps in the lower 70s. Some convection was continuing
across the southern parts of central Indiana.

Main forecast challenge tonight will be early precip chcs.
Daytime heating in combination with the approaching trough should
result in additional development late this afternoon. Given the
recent radar trends...rapid refresh seems a bit overdone...but as
far as timing is concerned...it clears the trough east of central
Indiana by 00z. Daytime heating will be on the down swing at that
time...and mid level drying is expected to surge into the area in
the wake of the trough. Thus will try to trend toward a dry
forecast for tonight...but may need to keep some low chc pops for
the far eastern areas from 00z-02z.

Cold air advection take shape tonight with drier air arriving and
dew point temps in the lower 60s. Will trend lows at or below a
blend.

&&

.SHORT TERM /Saturday through Monday/...

Issued at 151 PM EDT Fri Jul 8 2016

Quiet weather is expected through this period as the GFS and NAm
both suggest ridging building aloft over the Great lakes and Ohio
valley. Mid level show dry air and weak subsidence. Forecast
soundings through the period also denote a dry column...with
attainable convective temperatures each day...but with capping in
the mid levels. Thus just some flat topped fair weather CU is
expected each day as surface high pressure from Canada settle
across the region. Partly cloudy days and mostly clear nights will
be the way to go.

850mb temps are expected to fall to near 14-16c through the
period...as mainly northerly flow persists. MAVMOS suggests rather
light winds at night. This along with clear skies should provide
cool cooling conditions. Thus will stick close to a blend on highs
and trend lows at or cooler than a blend.

&&

.LONG TERM /Monday Night through Thursday Night/...

Issued at 208 PM EDT Fri Jul 8 2016

Shower and thunderstorm chances will increase on Monday night as a
warm front approaches from the southwest.  This front is in
association with a low pressure system tracking across Canada.
This system will be responsible for unsettled weather through the
long term period as it tracks eastward. As a result, latest
Superblend initialization continues to trend toward a wet
forecast. Temperatures through the period will be above normal
with highs in the upper 80s to low 90s and overnight lows in the
upper 60s to low 70s. Trended slightly warmer for the second half
of the period due to the southwesterly flow at the surface.

&&

.AVIATION /Discussion for the 08/2100Z TAF Issuance/...

Issued at 440 PM EDT Fri Jul 8 2016

Widely scattered convection continues to move through the southern
portions of central Indiana this afternoon due to a cold frontal
passage. May see a shower or TSRA over KHUF or KBMG in the next
hour. TAF sites are dry at this time, and do not expect much in the
way of further development over them this afternoon, but can't
completely rule it out with the dry air still back in Illinois.  VFR
should prevail through the end of the TAF period as high pressure
strengthens over the region tonight. Winds will be westerly at 5 to
12 kts, increasing to 10 to 14 kts tomorrow morning.

&&

.IND Watches/Warnings/Advisories...NONE.

&&

SYNOPSIS...PUMA
NEAR TERM...PUMA
SHORT TERM...PUMA
LONG TERM....TDUD
AVIATION...TDUD/CP
Hazardous weather outlook, Jul 8, 4:43 PM EDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
443 PM EDT FRI JUL 8 2016

INZ021-028>031-035>049-051>057-060>065-067>072-091000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
443 PM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE...AND A FEW COULD BE SEVERE.

HAZARDS: DAMAGING WINDS...HEAVY RAINFALL...LARGE HAIL AND
LIGHTNING....HEAT INDEX VALUES MID TO UPPER 90S.

TIMING: THUNDERSTORMS THROUGH 9 PM. HEAT INDEX VALUES THROUGH 6 PM.

DISCUSSION: A COLD FRONT WILL DROP SOUTHEAST ACROSS CENTRAL
INDIANA LATE THIS AFTERNOON AND EVENING. THE FRONT WILL INTERACT
WITH WARM...HUMID AND UNSTABLE AIR TO TIGGER ISOLATED TO SCATTERED
THUNDERSTORMS. A FEW OF THE STORMS COULD BE SEVERE. HEAT INDEX
VALUES WILL BE IN THE MID AND UPPER 90S AHEAD OF THE FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE THROUGH MUCH OF NEXT WEEK
OVER ALL OR PARTS OF CENTRAL INDIANA. SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME...BUT HEAVY RAINFALL AND LIGHTNING ARE
THREATS FROM ANY THUNDERSTORM.

DISCUSSION: A FRONTAL SYSTEM WILL BRING A RETURN OF THUNDERSTORM
CHANCES NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Special weather statement, Jul 8, 12:42 PM EDT, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1242 PM EDT FRI JUL 8 2016

INZ061-069-070-081730-
LAWRENCE IN-MARTIN IN-GREENE IN-
1242 PM EDT FRI JUL 8 2016

...SPECIAL WEATHER STATEMENT...

AT 1241 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTH OF SHOALS...OR 18 MILES WEST OF BEDFORD...MOVING EAST AT
25 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BEDFORD...MITCHELL...OOLITIC...CRANE...BARTLETTSVILLE...WILLIAMS...
HELTONVILLE...BURNS CITY...TUNNELTON...AVOCA...INDIAN SPRINGS...
OWENSBURG AND SILVERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

WHEN THUNDER ROARS...GO INDOORS!

&&

LAT...LON 3881 8692 3882 8690 3890 8690 3890 8695
      3891 8695 3899 8648 3899 8638 3874 8634
      3874 8692
TIME...MOT...LOC 1641Z 263DEG 22KT 3884 8684

PUMA
Special weather statement, Jul 8, 5:40 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
540 PM EDT FRI JUL 8 2016

INZ061-068>070-082230-
DAVIESS IN-LAWRENCE IN-MARTIN IN-GREENE IN-
540 PM EDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREENE...NORTHERN
MARTIN...NORTHEASTERN DAVIESS AND WESTERN LAWRENCE COUNTIES UNTIL 630
PM EDT...

AT 539 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES NORTHWEST OF SHOALS...OR 22 MILES WEST OF BEDFORD...MOVING EAST
AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BEDFORD...MITCHELL...ODON...OOLITIC...CRANE...HURON...WILLIAMS...
BURNS CITY...AVOCA...INDIAN SPRINGS...OWENSBURG AND SILVERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN INDIANAPOLIS.

&&

LAT...LON 3875 8702 3893 8700 3894 8646 3869 8649
      3869 8659
TIME...MOT...LOC 2139Z 274DEG 30KT 3884 8691

KOCH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 10:33 AM EDTSpecial Weather StatementINDBrown, Monroe42 min
Jul 8, 11:40 AM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Jennings35 min
Jul 8, 12:42 PM EDTSpecial Weather StatementINDLawrence48 min
Jul 8, 5:40 PM EDTSpecial Weather StatementINDLawrence50 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.